Advertisement

Mathematische Zeitschrift

, Volume 291, Issue 1–2, pp 149–178 | Cite as

Embeddings of non-positively curved compact surfaces in flat Lorentzian manifolds

  • François FillastreEmail author
  • Dmitriy Slutskiy
Article
  • 45 Downloads

Abstract

We prove that any metric of non-positive curvature in the sense of Alexandrov on a compact surface can be isometrically embedded as a convex spacelike Cauchy surface in a flat spacetime of dimension \((2+1).\) The proof follows from polyhedral approximation.

Keywords

Alexandrov surfaces Convex surfaces Minkowski space Teichmüller space 

Mathematics Subject Classification

53C45 53B30 51M09 

Notes

Acknowledgements

The authors want to thank Giona Veronelli who pointed out an error in a preceding version of this text. Most of this work was achieved when the second author was a post-doc in the AGM institute of the Cergy-Pontoise University. He wants to thank the institution for its support.

References

  1. 1.
    Ahlfors, L.V.: Lectures on Quasiconformal Mappings, 2nd edn. University Lecture Series, vol. 38. American Mathematical Society, Providence (2006) (With supplemental chapters by C.J. Earle, I. Kra, M. Shishikura and J.H. Hubbard) Google Scholar
  2. 2.
    Alexander, S., Kapovitch, V., Petrunin, A.: Invitation to Alexandrov Geometry: CAT[0] Spaces. arXiv:1701.03483
  3. 3.
    Alexandrov, A.D.: A. D. Alexandrov selected works. Part II. In: Kutateladze, S.S. (ed.) Intrinsic Geometry of Convex Surfaces. Chapman & Hall/CRC, Boca Raton (2006) (Translated from the Russian by S. Vakhrameyev) Google Scholar
  4. 4.
    Aleksandrov, A.D., Zalgaller, V.A.: Intrinsic Geometry of Surfaces. Translations of Mathematical Monographs, vol. 15. American Mathematical Society, Providence (1967) (Translated from the Russian by J. M. Danskin) Google Scholar
  5. 5.
    Burago, D., Burago, Yu., Ivanov, S.: A Course in Metric Geometry. American Mathematical Society (AMS), Providence (2001)CrossRefzbMATHGoogle Scholar
  6. 6.
    Barbot, T., Béguin, F., Zeghib, A.: Prescribing Gauss curvature of surfaces in 3-dimensional spacetimes: application to the Minkowski problem in the Minkowski space. Ann. Inst. Fourier (Grenoble) 61(2), 511–591 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Bridson, M., Haefliger, A.: Metric Spaces of Non-positive Curvature. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 319. Springer, Berlin (1999)Google Scholar
  8. 8.
    Brunswic, L.: Surfaces de Cauchy polyédrales des espaces-temps plats singuliers. Ph.D. thesis, Université d’Avignon et des pays de Vaucluse (2017)Google Scholar
  9. 9.
    Burtscher, A.Y.: Length structures on manifolds with continuous Riemannian metrics. N. Y. J. Math. 21, 273–296 (2015)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Buser, P.: Geometry and Spectra of Compact Riemann surfaces. Modern Birkhäuser Classics. Birkhäuser Boston, Inc., Boston (2010) (Reprint of the 1992 edition) Google Scholar
  11. 11.
    Chen, B.-L., Yin, L.: Isometric embedding of negatively curved complete surfaces in Lorentz–Minkowski space. Pac. J. Math. 276(2), 347–367 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Fathi, A., Laudenbach, F., Poénaru, V.: Thurston’s Work on Surfaces. Princeton University Press, Princeton (2012) (Transl. from the French by Djun Kim and Dan Margalit) Google Scholar
  13. 13.
    Fillastre, F.: Fuchsian polyhedra in Lorentzian space-forms. Math. Ann. 350(2), 417–453 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Fillastre, F.: Fuchsian convex bodies: basics of Brunn–Minkowski theory. Geom. Funct. Anal. 23(1), 295–333 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Fillastre, F., Izmestiev, I., Veronelli, G.: Hyperbolization of cusps with convex boundary. Manuscr. Math. 150(3–4), 475–492 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Farb, B., Margalit, D.: A Primer on Mapping Class Groups. Princeton Mathematical Series, vol. 49. Princeton University Press, Princeton (2012)Google Scholar
  17. 17.
    Imayoshi, Y., Taniguchi, M.: An introduction to Teichmüller spaces. Springer, Tokyo (1992) (Translated and revised from the Japanese by the authors) Google Scholar
  18. 18.
    Labourie, F., Schlenker, J.-M.: Surfaces convexes fuchsiennes dans les espaces lorentziens à courbure constante. Math. Ann. 316(3), 465–483 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Papadopoulos, A.: Metric Spaces, Convexity and Nonpositive Curvature. IRMA Lectures in Mathematics and Theoretical Physics, vol. 6. European Mathematical Society (EMS), Zürich (2005)Google Scholar
  20. 20.
    Ratcliffe, J.: Foundations of Hyperbolic Manifolds, 2nd edn. Graduate Texts in Mathematics, vol. 149. Springer, New York (2006)Google Scholar
  21. 21.
    Rivin, I., Hodgson, C.D.: A characterization of compact convex polyhedra in hyperbolic \(3\)-space. Invent. Math. 111(1), 77–111 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Rivin, I.: On geometry of convex polyhedra in hyperbolic 3-space. Ph.D. thesis, Princeton University (1986)Google Scholar
  23. 23.
    Rockafellar, T.: Convex Analysis. Princeton Landmarks in Mathematics. Princeton University Press, Princeton (1997) (Reprint of the 1970 original, Princeton Paperbacks) Google Scholar
  24. 24.
    Schlenker, J.-M.: Hyperbolic manifolds with polyhedral boundary. arXiv:math/0111136
  25. 25.
    Schlenker, J.-M.: Surfaces convexes dans des espaces lorentziens à courbure constante. Commun. Anal. Geom. 4(1–2), 285–331 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Schneider, R.: Convex Bodies: The Brunn–Minkowski Theory, expanded edn. Encyclopedia of Mathematics and Its Applications, vol. 151. Cambridge University Press, Cambridge (2014)Google Scholar
  27. 27.
    Sokolov, D.D.: The regularity of convex surfaces with definite metric in three-dimensional pseudo-Euclidean space. In: Problems in Geometry, vol. 8 (Russian), pp. 257–277, 280. Akad. Nauk SSSR Vsesojuz. Inst. Naučn. i Tehn. Informacii, Moscow (1977)Google Scholar
  28. 28.
    Troyanov, M.: Les surfaces euclidiennes à singularités coniques. Enseign. Math. (2) 32(1–2), 79–94 (1986)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Université de Cergy-PontoiseUMR CNRS 8088Cergy-PontoiseFrance

Personalised recommendations